Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 66, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 14, 2008, 12:20 AM MST for Pima County, Arizona. It was in force for 115 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2008, 12:20 AM MST (07:20 UTC)
- Expired
- Aug 14, 2008, 2:15 AM MST
- In force
- 115 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 12:30 AM MST | FLASH FLOOD | Vail, AZ | 1.00 INCHES OF RAIN IN 30 MINUTES. STREETS FLOODED. |
| Aug 14, 1:00 AM MST | FLASH FLOOD | 5 Nnw Saguaro National, AZ | SWIFT WATER RESCUE ALONG WENTWORTH RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 7.3 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 895 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 2217 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTWC 140720 FFWTWC AZC019-140915- /O.NEW.KTWC.FF.W.0066.080814T0720Z-080814T0915Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 1220 AM MST THU AUG 14 2008 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA... THIS INCLUDES THE CITIES OF...TUCSON...VAIL...GREEN VALLEY * UNTIL 215 AM MST * AT 1203 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATED SCATTERED SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS PARTS OF EASTERN PIMA COUNTY. THE AREA OF HEAVIEST RAINFALL EXTENDED FROM EAST TUCSON SOUTH TO AROUND VAIL AND NEAR CORONA DE TUCSON. FLASH FLOODING WAS LIKELY WITH THESE STRONGER STORMS. STORMS WILL ALSO DEVELOP NEAR GREEN VALLEY DURING THE NEXT HOUR. HEAVY RAINFALL EARLIER WEDNESDAY EVENING IN CENTRAL TUCSON WILL CONTINUE TO CAUSE PROBLEMS ON SOME CITY STREETS DUE TO PONDING OF WATER AND FLOODED LOW-WATER CROSSING. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SABINO CANYON...REDINGTON...CATALINA AND RINCON MOUNTAINS...AND CATALINA FOOTHILLS. THIS WARNING IS AN EXTENSION OF THE PREVIOUSLY ISSUED FLASH FLOOD WARNING FOR THE TUCSON AREA AND HAS BEEN EXPANDED TO INCLUDE VAIL AND GREEN VALLEY. REMEMBER...EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3247 11111 3248 11049 3175 11046 3175 11110 $$
2 follow-up statements
000 WGUS75 KTWC 140824 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 124 AM MST THU AUG 14 2008 AZC019-140915- /O.CON.KTWC.FF.W.0066.000000T0000Z-080814T0915Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 124 AM MST THU AUG 14 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM MST FOR EASTERN PIMA COUNTY... AT 112 AM MST...AREAS OF LIGHT TO MODERATE RAIN CONTINUED ACROSS EASTERN PIMA COUNTY. ALTHOUGH THE HEAVIEST RAINFALL HAD END...ELEVATED FLOWS IN NORMALLY DRY WASHES AND PONDING OF WATER ON CITY STREETS AND ROADS CAN STILL BE EXPECTED THROUGH AT LEAST 215 AM MST. REMEMBER...EXCESSIVE RUNOFF FROM HEAVY RAINFALL EARLIER CAN STILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3247 11111 3248 11049 3175 11046 3175 11110 $$
000 WGUS75 KTWC 140920 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 220 AM MST THU AUG 14 2008 AZC019-140929- /O.EXP.KTWC.FF.W.0066.000000T0000Z-080814T0915Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 220 AM MST THU AUG 14 2008 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR EASTERN PIMA COUNTY... THE HEAVIEST RAINFALL HAS MOVED OUT OF THE AREA. HOWEVER...LIGHT TO MODERATE RAINFALL IS EXPECTED TO CONTINUE OVER THE AREA OVER THE NEXT COUPLE OF HOURS. THIS MAY CONTINUE THE THREAT FOR MINOR FLOODING...BUT THE RISK FOR WIDESPREAD HEAVY RAINFALL HAS ENDED. THAT SAID...THE FLASH FLOOD WARNING WAS ALLOWED TO EXPIRE. LAT...LON 3247 11111 3248 11049 3175 11046 3175 11110 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 9:20 PM MST, 3 hours earlier.
Area forecast discussion, Aug 13, 9:20 PM MST, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 920 PM MST WED AUG 13 2008 .SYNOPSIS...SCATTERED THUNDERSTORMS WILL BE AROUND TONIGHT INTO FRIDAY BEFORE BECOMING ISOLATED THIS WEEKEND INTO EARLY NEXT WEEK. HIGH TEMPERATURES WILL BE NEAR OR SLIGHTLY ABOVE NORMAL THROUGH EARLY NEXT WEEK. && .DISCUSSION...IT TOOK A WHILE WITH THE CLOUD COVER RETARDING HEATING...BUT THE ACTIVE EVENING WE HAD BEEN EXPECTING FINALLY MATERIALIZED. AT 0420Z...KEMX WSR-88D SHOWED THUNDERSTORMS MOST NUMEROUS IN EASTERN PINAL AND PIMA COUNTIES. OUTFLOW INTERACTIONS WILL LIKELY KEEP RENEWED THUNDERSTORM DEVELOPMENT GOING FOR AWHILE INTO THE NIGHT...HELPED ALONG BY THE DIFFLUENCE ALOFT AND INCREASED MOISTURE AND DYNAMICS. NUMEROUS REPORTS OF URBAN FLOODING...POWER OUTAGES...TREE DAMAGE...AND HAIL RECEIVED AROUND THE TUCSON METRO AREA THIS EVENING. TRAINED SPOTTERS HAVE REPORTED WIND GUSTS TO NEAR 60 MPH ALONG WITH TREE DAMAGE...ALONG WITH LARGE QUANTITIES OF PEA TO PENNY SIZE HAIL. STORM REPORTS WERE CONCENTRATED ON THE EAST SIDE OF THE METRO...NEAR THE RIVER AND SWAN AREA. 1.55 INCHES OF RAIN RECORDED AT SPEEDWAY AND COUNTRY CLUB..IN ABOUT 30 MINUTES TIME. NOT MUCH TIME TO LOOK AT THURSDAY...BUT TOMORROWS CONVECTIVE OUTCOME WILL HEAVILY DEPEND ON HOW WELL THE ATMOSPHERE CAN RECOVER FROM CURRENT CONVECTION. IT DOES APPEAR CONVECTIVE CHANCES WILL WANE LATE THIS WEEK INTO THE WEEKEND AS DRIER NORTHWEST FLOW DEVELOPS OVER ARIZONA IN RESPONSE TO UNUSUAL AUGUST LOW DROPPING INTO THE PLAINS. && .AVIATION...SCATTERED THUNDERSTORMS NEAR THE KTUS TAF SITE THIS EVENING...WITH THUNDERSTORMS GRADUALLY DIMINISHING IN COVERAGE OVERNIGHT. LIGHT DIURNALLY DRIVEN WINDS OF 5-15 KTS EXPECTED...EXCEPT NEAR THUNDERSTORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. TURNER WEATHER.GOV/TUCSON
In the hours before
Local storm report, Aug 13, 8:46 PM MST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
846 PM MST WED AUG 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 6 NNE TUCSON 32.31N 110.90W
08/13/2008 E0.75 INCH PIMA AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTED PENNY SIZED HAIL AT RIVER AND
SWAN. ESTIMATED WINDS TO 60 MPH WITH TREE DAMAGE. POWER
OUTAGE IN THE CATALINA FOOTHILLS.
&&
BTURNERLocal storm report, Aug 13, 8:53 PM MST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
853 PM MST WED AUG 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL 3 ESE TUCSON 32.23N 110.90W
08/13/2008 M0.50 INCH PIMA AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTED LARGE QUANTITIES OF PEA TO
MARBLE SIZE HAIL.
&&
BTURNERThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 6:26 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 13, 7:16 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 46 min |
| Aug 13, 8:23 PM MST | Severe Thunderstorm Warning | TWC | Pima | 52 min |
| Aug 13, 8:36 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 39 min |
| Aug 13, 8:39 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 13, 8:51 PM MST | Areal Flood Advisory | TWC | Pinal | 114 min |
| Aug 13, 9:15 PM MST | Severe Thunderstorm Warning | TWC | Pima | 45 min |
| Aug 13, 10:45 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 13, 10:55 PM MST | Areal Flood Advisory | TWC | Cochise | 110 min |
| Aug 13, 10:56 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 14, 12:41 AM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Aug 14, 12:46 AM MST | Flash Flood Warning | TWC | Pima | 119 min |
| Aug 14, 1:38 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 52 min |
| Aug 14, 1:48 PM MST | Flash Flood Warning | TWC | Cochise | 117 min |
| Aug 14, 2:17 PM MST | Flash Flood Warning | TWC | Cochise | 118 min |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.